Alert archive / Mississippi / Flash Flood Warnings in 2004

Flash Flood Warning 88, NWS Memphis, TN

October 19, 2004Lafayette County, Mississippi

NWS Memphis, TN issued this flash flood warning at Oct 19, 2004, 11:52 PM CDT for Lafayette County, Mississippi. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 19, 2004, 11:52 PM CDT (04:52 UTC)
Expired
Oct 20, 2004, 1:45 AM CDT
In force
113 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Lafayette County, MS

The radar

The Memphis radar (KNQA), 113 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 4.9 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1547 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1547 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1556 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 200455
FFWMEM
MSC071-200645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1152 PM CDT TUE OCT 19 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 145 AM CDT

* AT 1152 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY     
  HEAVY RAIN OVER NORTHERN LAFAYETTE COUNTY. SOME LOCATIONS IN NORTHERN
  LAFAYETTE COUNTY HAVE ALREADY RECEIVED 3 TO 4 INCHES OF RAIN IN THE
  PAST 2 TO 3 HOURS.

* CITIES AFFECTED THROUGH 145 AM CDT INCLUDE...
  TULA...OXFORD...HARMONTOWN...DENMARK...CAMBRIDGE...BURGESS

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3450 8927 3418 8924 3423 8971 3457 8972

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Oct 19, 8:06 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Oct 19, 8:06 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
806 PM CDT TUE OCT 19 2004

.DISCUSSION...

WILL SEND AN UPDATE TO CLEAN UP ZONE WORDING. WILL TAKE OUT MENTION
OF SEVERE THUNDERSTORMS ACROSS THE SOUTHEASTERN FORECAST AREA AND
ADJUST RAIN CHANCES. THERE IS SOME INSTABILITY NOTED ACROSS EXTREME
SOUTHWEST TENNESSEE WHERE SCATTERED THUNDERSTORMS DEVELOPED IN
FAYETTE COUNTY EARLIER. THIS ACTIVITY HAS BEEN MOVING INTO MORE
STABLE  AIR AND HAVING A TOUGH TIME STAYING TOGETHER. OVERALL HAVE
BEEN SEEING A DECREASE IN INTENSITY. LAST RADAR IMAGES SHOW MORE
SCATTERED SHOWERS OVER WESTERN FAYETTE AND NORTHERN SHELBY COUNTY.
THESE STORMS WILL LIKELY HAVE THE SAME FATE AS THOSE DIMINISHING
OVER SOUTHERN FAYETTE AND HARDEMAN COUNTIES.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

AC
Hazardous weather outlook, Oct 19, 7:55 PM CDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
755 PM CDT TUE OCT 19 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-201000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
755 PM CDT TUE OCT 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

In the hours before

Local storm report, Oct 19, 8:16 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
816 PM CDT TUE OCT 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             3 W JACKSON             35.63N 88.88W
10/19/2004  0.25 INCH        MADISON            TN   AIRPLANE PILOT

            TRAINED SPOTTER REPORTED NICKEL SIZE HAIL ALONG WESTPORT
            RD. TO THE WEST OF MCKELLAR SIPES REGIONAL AIRPORT.

0315 PM     TORNADO          3 W JACKSON             35.63N 88.88W
10/19/2004                   MADISON            TN   TRAINED SPOTTER

            A SECOND REPORT BY ANOTHER TRAINED SPOTTER OF A TORNADO
            TOUCHDOWN NEAR MCKELLAR-SIPES REGIONAL AIRPORT.

0315 PM     TORNADO          3 W JACKSON             35.63N 88.88W
10/19/2004                   MADISON            TN   TRAINED SPOTTER

            TORNADO REPORTED BY TRAINED SPOTTER NEAR MCKELLAR SIPES
            REGIONAL AIRPORT.

0419 PM     HAIL             3 S HENDERSON           35.40N 88.65W
10/19/2004  1.75 INCH        CHESTER            TN   TRAINED SPOTTER

            GOLFBALL SIZE HAIL REPORTED BY SPOTTER 3 MILES SOUTH OF
            HENDERSON.

0509 PM     FUNNEL CLOUD     ADAMSVILLE              35.23N 88.39W
10/19/2004                   MCNAIRY            TN   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED BY TRAINED WEATHER SPOTTER ALONG
            HIGHWAY 64 IN ADAMSVILLE.

0601 PM     HAIL             6 S SAVANNAH            35.14N 88.24W
10/19/2004  1.00 INCH        HARDIN             TN   AIRPLANE PILOT

            A TRAINED WEATHER SPOTTER REPORTED 50-60 MPH WINDS AND
            QUARTER-SIZED HAIL.

0612 PM     FUNNEL CLOUD     PICKWICK DAM            35.05N 88.25W
10/19/2004                   HARDIN             TN   TRAINED SPOTTER

            FUNNEL CLOUD REPORT RELAYED FROM TRAINED STORM SPOTTER BY
            WKWX RADIO.

&&

JLH
Local storm report, Oct 19, 8:19 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
819 PM CDT TUE OCT 19 2004

...TORNADIC OUTBREAK OF OCTOBER 18TH 2004 ACROSS THE MID SOUTH...

...DYERSBURG TENNESSEE...

DYERSBURG TENNESSEE...DURING THE MID EVENING HOURS THE DAMAGE TRACK
BEGAN 2 MILES WEST OF THE INTERSECTION OF STATE ROUTE 78 AND
BUSINESS ROUTE 51 DAMAGE ENCOUNTERED ALONG THE TRACK WAS PRIMARILY
LARGE TREE LIMBS. A SMALL HANDFUL OF POWER POLES WERE SNAPPED ON
STATE ROUTE 104 BETWEEN FINLEY AND DYERSBURG.

SUBSTANTIAL DAMAGE WAS SUSTAINED TO THE ROOF AND FACADE OF HELCO
MANUFACTURING IN NORTHWEST DYERSBURG. DAMAGE CONSISTED OF SHEET
METAL REMOVED AND TWISTED FROM THE ROOF AND SIDES OF THE BUILDINGS,
AN AIR CONDITIONER LIFTED OFF THE ROOF...BRICK VENEER REMOVED FROM
THE FRONT OFFICES WITH WINDOWS BLOWN OUT IN THE FRONT OFFICES AND
GLASS/BODY DAMAGE DONE TO VEHICLES ON PARKING LOT. DAMAGE ON THE
WEST SIDE OF THE BUILDING EXHIBITED A NORTHWEST TO SOUTHEAST DAMAGE
PATTERN WITH THE NORTH AND EAST SIDE SHOWING DAMAGE CREATED BY WINDS
COMING FROM THE SOUTHWEST TO THE NORTHEAST. THIS CONVERGENT PATTERN
INDICATED DAMAGE WAS CAUSED BY A F1 TORNADO WITH WIND SPEEDS
ESTIMATED AROUND 100 MPH. THE WIDTH OF THE DAMAGE PATH WAS
APPROXIMATELY 100 YARDS WIDE WITH A TOTAL DAMAGE PATH LENGTH OF ONE
HALF MILE.

ANOTHER AREA OF DAMAGE WAS UNCOVERED ALONG STATE ROUTE 78 BETWEEN
US-155 AND STATE ROUTE 104. PARTIAL DAMAGE TO SIGNS AND
BUILDINGS/STRUCTURES ALONG WITH TREE DAMAGE RESULTED FROM STRAIGHT
LINE WIND DAMAGE.

...PARIS TENNESSEE...

PARIS TENNESSEE...DURING THE MID EVENING HOURS THE DAMAGE TRACK
BEGAN APPROXIMATELY 2 MILES EAST FROM THE TOWN OF COMO...NEAR THE
WEAKLEY/HENRY COUNTY LINE ON ROUTE 54. MOST OF THE DAMAGE AT THE
BEGINNING OF THE TRACK WAS LARGE TREES SNAPPED IN HALF AND A FEW
LARGE TREES UPROOTED. SOME TREES FELL ONTO RESIDENTIAL
STRUCTURES...RESULTING IN MOSTLY PARTIAL DAMAGE TO THOSE STRUCTURES.
FURTHER INTO THE WESTERN SECTION OF DOWNTOWN PARIS...A SMALL HANDFUL
OF RESIDENTIAL HOMES SUSTAINED PARTIAL STRUCTURE DAMAGE ALONG WITH
MODERATE DAMAGE TO A 9TH GRADE OUTDOOR SPORTS FACILITY. SEVERAL
RADIO COMMUNICATION TOWERS WERE BENT IN HALF. A LARGE TREE FELL ON
THE NORTHWEST SIDE OF THE COURTHOUSE DAMAGING THE UPPER STORY AND
ADJACENT ROOF. THE DAMAGE PATH WIDTH RANGED FROM 200 YARDS WEST OF
PARIS TO ABOUT 300 YARDS WITHIN THE CITY LIMITS. THE TOTAL DAMAGE
PATH LENGTH OF THE TORNADO WAS 8 1/4 MILES.

ADDITIONAL INFORMATION WILL BE FORTHCOMING ON THE NWS MEMPHIS
WEB SITE...ALONG WITH A DAMAGE ASSESSMENT REPORT FROM ARKANSAS AND
MISSOURI IN A LATER STATEMENT.

...TORNADO DAMAGE F-SCALE RATINGS FOR REFERENCE...

F0...40 TO 72 MPH
F1...73 TO 112 MPH
F2...113 TO 157 MPH
F3...158 TO 206 MPH
F4...207 TO 260 MPH
F5...261 TO 318 MPH

CHASKELSON/CORDERO
Local storm report, Oct 19, 10:01 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE MEMPHIS TN
1001 PM CDT TUE OCT 19 2004

...TORNADIC OUTBREAK OF OCTOBER 18TH 2004 ACROSS THE MID SOUTH...

...DYERSBURG TENNESSEE...

DYERSBURG TENNESSEE...DURING THE MID EVENING HOURS THE DAMAGE TRACK
BEGAN 2 MILES WEST OF THE INTERSECTION OF STATE ROUTE 78 AND
BUSINESS ROUTE 51 DAMAGE ENCOUNTERED ALONG THE TRACK WAS PRIMARILY
LARGE TREE LIMBS. A SMALL HANDFUL OF POWER POLES WERE SNAPPED ON
STATE ROUTE 104 BETWEEN FINLEY AND DYERSBURG.

SUBSTANTIAL DAMAGE WAS SUSTAINED TO THE ROOF AND FACADE OF HELCO
MANUFACTURING IN NORTHWEST DYERSBURG. DAMAGE CONSISTED OF SHEET
METAL REMOVED AND TWISTED FROM THE ROOF AND SIDES OF THE BUILDINGS,
AN AIR CONDITIONER LIFTED OFF THE ROOF...BRICK VENEER REMOVED FROM
THE FRONT OFFICES WITH WINDOWS BLOWN OUT IN THE FRONT OFFICES AND
GLASS/BODY DAMAGE DONE TO VEHICLES ON PARKING LOT. DAMAGE ON THE
WEST SIDE OF THE BUILDING EXHIBITED A NORTHWEST TO SOUTHEAST DAMAGE
PATTERN WITH THE NORTH AND EAST SIDE SHOWING DAMAGE CREATED BY WINDS
COMING FROM THE SOUTHWEST TO THE NORTHEAST. THIS CONVERGENT PATTERN
INDICATED DAMAGE WAS CAUSED BY A F1 TORNADO WITH WIND SPEEDS
ESTIMATED AROUND 100 MPH. THE WIDTH OF THE DAMAGE PATH WAS
APPROXIMATELY 100 YARDS WIDE WITH A TOTAL DAMAGE PATH LENGTH OF ONE
HALF MILE.

ANOTHER AREA OF DAMAGE WAS UNCOVERED ALONG STATE ROUTE 78 BETWEEN
US-155 AND STATE ROUTE 104. PARTIAL DAMAGE TO SIGNS AND
BUILDINGS/STRUCTURES ALONG WITH TREE DAMAGE RESULTED FROM STRAIGHT
LINE WIND DAMAGE.

...PARIS TENNESSEE...

PARIS TENNESSEE...DURING THE MID EVENING HOURS THE DAMAGE TRACK
BEGAN APPROXIMATELY 2 MILES EAST FROM THE TOWN OF COMO...NEAR THE
WEAKLEY/HENRY COUNTY LINE ON ROUTE 54. MOST OF THE DAMAGE AT THE
BEGINNING OF THE TRACK WAS LARGE TREES SNAPPED IN HALF AND A FEW
LARGE TREES UPROOTED. SOME TREES FELL ONTO RESIDENTIAL
STRUCTURES...RESULTING IN MOSTLY PARTIAL DAMAGE TO THOSE STRUCTURES.
FURTHER INTO THE WESTERN SECTION OF DOWNTOWN PARIS...A SMALL HANDFUL
OF RESIDENTIAL HOMES SUSTAINED PARTIAL STRUCTURE DAMAGE ALONG WITH
MODERATE DAMAGE TO A 9TH GRADE OUTDOOR SPORTS FACILITY. SEVERAL
RADIO COMMUNICATION TOWERS WERE BENT IN HALF. A LARGE TREE FELL ON
THE NORTHWEST SIDE OF THE COURTHOUSE DAMAGING THE UPPER STORY AND
ADJACENT ROOF. THE DAMAGE ALONG THIS PATH ALSO INDICATED TORNADIC F1
DAMAGE. THE DAMAGE PATH WIDTH RANGED FROM 200 YARDS WEST OF PARIS TO
ABOUT 300 YARDS WITHIN THE CITY LIMITS. THE TOTAL DAMAGE PATH LENGTH
OF THE TORNADO WAS 8 1/4 MILES.

ADDITIONAL INFORMATION WILL BE FORTHCOMING ON THE NWS MEMPHIS WEB
SITE...ALONG WITH A DAMAGE ASSESSMENT REPORT FROM ARKANSAS AND
MISSOURI IN A LATER STATEMENT.

...TORNADO DAMAGE F-SCALE RATINGS FOR REFERENCE...

F0...40 TO 72 MPH
F1...73 TO 112 MPH
F2...113 TO 157 MPH
F3...158 TO 206 MPH
F4...207 TO 260 MPH
F5...261 TO 318 MPH

CHASKELSON/CORDERO

Nearby

Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.